Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Mood swings, depression, taken Sertraline and Lithium. Suggestions ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11718 Questions
I am 20, female, i have all of these symptoms and do not have a diagnosis. A psychiatrist told me he never saw a patient like me, and could not diagnose me.He put me on Sertraline 100mg, and Lithium 900mg per day, both taken in the evenings. That was almost 2 years ago, the mood changes and depression has improved but still not great. I think the Lithium does help, but i believe the sertraline is not, though i have tried to go off it but been unable too. #
Any Suggestions of what could be wrong?
Posted Mon, 30 Apr 2012 in Mental Health
Answered by Dr. Rakhi Tayal 22 minutes later
Thanks for writing to us.

From your history it seems that you are suffering from depression and mood changes. To get adequate response with sertraline, one has to take it for at least six weeks continuously as it shows its antidepressant effect by modulating central serotonin receptors.

If you are taking the medications regularly and still you are not getting the optimum effect then you need to discuss this with your physician so that he can give you a combination of antidepressants.

You need to remain close to your family and friends with whom you can talk and share your feelings and difficulties. Other than that some simple measures that can help you include-

1. Practice relaxation exercises like yoga, XXXXXXX breathing exercises, etc.
2.Do a regular workout or exercise like aerobics.
3. Decrease sugar intake in your diet.
4. Indulge in some interesting hobbies.
5.Listen to music , go to parks or picnics with friends, etc.

These will relax your tension to a large extent and you will find your life interesting. Psychotherapy will also help you.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor